Indiana, 2018

Tornado and Damaging Winds in Indiana, August 6, 2018

August 6, 2018 · NWS IWX · 6 events in 4 counties and zones

A MCV from overnight convection in Michigan as well as a upper level wave all caused favorable conditions for thunderstorms to develop. MLCAPE of 2000 to 3000 J/KG was observed with a 40 knot speed max passing through all resulting in pockets of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A MCV from overnight convection in Michigan as well as a upper level wave all caused favorable conditions for thunderstorms to develop. MLCAPE of 2000 to 3000 J/KG was observed with a 40 knot speed max passing through all resulting in pockets of damaging winds. A tornado was confirmed in the Warsaw Indiana area within a larger swath of more sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 6, 6:52 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 6, 6:52 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
752 PM EDT Mon Aug 6 2018

.SYNOPSIS...
Issued at 215 PM EDT Mon Aug 6 2018

Showers and thunderstorms will develop later today into tonight. A
few strong to severe thunderstorms will be possible. Chances for
showers will remain in the forecast into Tuesday and Tuesday
night. Lows tonight will drop to near 70 degrees, with highs on
Tuesday ranging between the upper 70s and mid 80s. Drier and less
humid conditions are expected into Wednesday and Thursday. This
will be followed by periodic chances for showers Friday into next
weekend.

&&

.SHORT TERM...(This Afternoon through Tuesday)
Issued at 215 PM EDT Mon Aug 6 2018

The main focus will remain on convective/severe trends into tonight
and Tuesday.

Convective outflow boundary trailing a Michigan MCV will force a broken
line of convection through far ne IN/sc Lower MI/far nw OH
through 5-6 pm. MLCAPE values now pushing 2000 j/kg with 35 knots
of effective shear may help produce an isolated severe cell in
these areas, though so far activity is primarily outflow dominant
as stronger flow lags the boundary. Mainly dry/humid otherwise
through the late afternoon.

Shot of deeper moisture and mid level vorticity advection with an
approaching mid level jet/shortwave now over IA should allow convection
to blossom near leftover frontal boundary across nw IN/lower MI
btw 23-02z. MLCAPE values likely exceeding 2000 j/kg and some
increase in LLJ (0-3 kt bulk shear magnitudes up to near 30 knots)
with incoming height falls suggest eventual organization.
Development into bands/bowing clusters appears possible given more
unidirectional look to the wind profile (isolated damaging winds
the main threat), though later diurnal timing/marginal deep layer
shear/meager mid level lapse rates suggest an isolated wind threat
at best. There is also a non-zero weak tornado threat with any
surges or storm scale outflow interactions given relatively low
LCL's and increasing low level flow...though lack of backed
surface flow keeps point chances low (SPC 2% risk).

Round of rain/storms is the expected to evolve east through eastern
portions of the forecast area later this evening into the early
overnight. The severe threat should wane with eastward
progression as leading line likely becomes outflow dominate
removed from better mid level flow. Boundary layer will also
cool/decouple limiting the wind threat. Some areas may see an inch
or more of rainfall otherwise given high moisture content and
potential for some backbuilding (small MBE velocities). Brief
urban/advisory level flooding will be the main threat.

Latest CAMs solutions have trended more aggressive with shunting the
composite outflow off to the south later tonight and Tuesday in wake
of this evening's convective complex. Lowered PoPs/QPF as a result
during this periods, though could still see a more widespread area
of rain/thunder impact the local area sometime Tuesday afternoon or
evening as the main mid-upper level trough axis pivots through.
Cooler/mainly cloudy the story otherwise on Tuesday.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM EDT Mon Aug 6 2018

Wednesday and Thursday will feature quieter/less humid wx, though a
stray late day shower cannot be ruled out either day given cyclonic
flow and weak diurnal instability. An upper trough then digs in nw
flow over the Great Lakes region Friday, eventually cutting off over
the lower Lakes/Ohio Valley this weekend as a closed low per last
several models cycles. This process will send a cold front through on
Friday with low pressure lingering in the vicinity over the weekend.
The result will be periodic shower chances and temps generally near
to below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 744 PM EDT Mon Aug 6 2018

Low amplitude upper wave and frontal boundary led to rapid
thunderstorm development this afternoon. Storms have congealed
across NW Indiana and should track eastward providing gusty winds
to northeast Indiana through 05Z. Would expect a period of storms
at KFWA in the 02Z-05Z timeframe with some gusts in excess of 30
knots possible. Effective outflow boundary will shift south of the
terminals for Tuesday, and may need to watch for possible upstream
MCV to initiate more convection across east central Illinois and
portions of central/north central Indiana Tuesday afternoon.
Current thinking is best chances Tuesday afternoon would be south
of KFWA and will keep terminal dry after tonight. A brief period
of cigs below 2k feet is possible late tonight into early Tuesday,
with cigs improving back to VFR levels for Tuesday afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 6, 1:25 PM EST, 5 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
225 PM EDT Mon Aug 6 2018

INZ003>005-012>018-020-022>027-032>034-MIZ077>079-OHZ004-005-015-016-
024-025-071830-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Berrien-Cass MI-St. Joseph MI-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
225 PM EDT Mon Aug 6 2018 /125 PM CDT Mon Aug 6 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible late this afternoon and evening.
Damaging straight-line winds and heavy rain are the primary threats.

Heat indices will be in the mid 90s today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ006>009-MIZ080-081-OHZ001-002-071830-
Lagrange-Steuben-Noble-De Kalb-Branch-Hillsdale-Williams-Fulton OH-
225 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this afternoon and evening.
Damaging straight-line winds and heavy rain are the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-071830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
225 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are likely this evening. Strong to severe storms will
be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms Tuesday afternoon and Friday
afternoon.

In the hours before

Special weather statement, Aug 6, 6:24 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Northern Indiana
624 PM CDT MON AUG 6 2018

INZ013-070015-
Pulaski-
624 PM CDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT PULASKI COUNTY...

At 624 PM CDT, a strong thunderstorm was located over Medaryville, or
8 miles east of Gifford, moving east at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will be near...
  Winamac around 745 PM EDT.

Other locations impacted by this storm include Beardstown, Clarks,
Vanmeter Park, Denham, Monterey, Ripley and Lawton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4115 8693 4117 8671 4117 8647 4099 8647
      4098 8693
TIME...MOT...LOC 2324Z 265DEG 35KT 4108 8690

JBALL
Special weather statement, Aug 6, 6:31 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Northern Indiana
731 PM EDT MON AUG 6 2018

OHZ002-005-070000-
Henry-Fulton-
731 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY AND FULTON
COUNTIES...

At 731 PM EDT, a strong thunderstorm was located near Wauseon, moving
southeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wauseon, Swanton, Delta, Liberty Center, Mcclure, Texas, Pettisville,
Brailey, Winameg, Colton, Elmira, Tedrow and Ottokee.

This includes Interstate 80 in Ohio between mile markers 26 and 44.

&&

LAT...LON 4133 8389 4157 8434 4170 8426 4157 8388
TIME...MOT...LOC 2331Z 299DEG 37KT 4158 8424

GH
Local storm report, Aug 6, 6:33 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
733 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     NON-TSTM WND GST SOUTH BEND INTERNATIONA 41.71N 86.32W
08/06/2018  M60 MPH          ST. JOSEPH         IN   ASOS

            ASOS STATION SBN, SOUTH BEND INTERNATIONAL
            AP.

&&
Special weather statement, Aug 6, 6:43 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
743 PM EDT MON AUG 6 2018

INZ005-070015-
Elkhart-
743 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ELKHART COUNTY...

At 743 PM EDT, a strong thunderstorm was located near Dunlap, moving
east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Goshen around 800 PM EDT.
  Middlebury around 810 PM EDT.

Other locations impacted by this storm include Jimtown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4154 8606 4168 8606 4171 8566 4155 8566
TIME...MOT...LOC 2343Z 268DEG 32KT 4160 8599

JBALL
Special weather statement, Aug 6, 7:06 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
806 PM EDT MON AUG 6 2018

INZ013-020-022-070045-
Cass-White-Pulaski-
806 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WHITE...
SOUTHEASTERN PULASKI AND NORTHWESTERN CASS COUNTIES...

At 806 PM EDT/706 PM CDT/, a strong thunderstorm was located near
Monon, or near Monticello, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Monticello around 810 PM EDT.
  Royal Center around 835 PM EDT.
  Logansport around 845 PM EDT.

Other locations impacted by this storm include Clymers, Reynolds,
Leases Corner, Headlee, Indiana Beach, Burnettsville, Norway,
Idaville, Sitka and Thornhope.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4092 8689 4094 8647 4091 8647 4091 8634
      4068 8633 4068 8637 4069 8637 4070 8653
      4074 8653 4074 8675 4073 8676 4072 8675
      4073 8689
TIME...MOT...LOC 0006Z 268DEG 32KT 4081 8682

JBALL
Local storm report, Aug 6, 7:10 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
810 PM EDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 S WINAMEG             41.60N 84.06W
08/06/2018                   FULTON             OH   TRAINED SPOTTER

            TREE DOWN. TIME ESTIMATED BY RADAR.

&&

CR

The radar

The Northern Indiana radar (KIWX), 29 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Elkhart

When
August 6, 7:14 PM EST to 7:15 PM EST
Where
Elkhart County, 1.24 mi WSW of South West
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.520, -85.970

A trained spotter estimated wind gusts to 60 mph as well as observed a medium size tree limb was blown down blocking half of State Route 119.

Tornado, Kosciusko

When
August 6, 7:27 PM EST to 7:34 PM EST
Where
Kosciusko County, 1.03 mi N of Warsaw to 3.23 mi NNW of Pierceton
Rating
EF1
Path length
4.04 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.245, -85.829

An NWS survey of damage confirmed a low end EF-1 tornado touched down in Warsaw |just southeast of Pike lake and moved through a subdivision causing mainly tree damage. The tornado crossed US-30 and paralleled County Road 75 N, continuing to uprooted trees, snapping tree trunks and topping trees. Several homes and cars were impacted by tree debris. In addition several power poles were snapped. Minor |roofing and siding damage occurred to some homes as well. The tornado curved to the south slightly, eventually lifting east of North County Road 450 East. Wind speeds were estimated at around 90 mph.

The tornado occurred along the northern edge of a broader wind damage|swath of up to 250 yards. Damage here was much more sporadic with|estimated winds of 60-65 mph.

Thunderstorm Wind, Steuben

When
August 6, 7:35 PM EST to 7:36 PM EST
Where
Steuben County, Orland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.730, -85.170

Emergency management officials reported several tree limbs down.

Thunderstorm Wind, Whitley

When
August 6, 7:40 PM EST to 7:41 PM EST
Where
Whitley County, 3.31 mi NNW of Larwill
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.227, -85.643

Emergency management officials reported several trees were blown down near Deniston Nature Preserve.

Thunderstorm Wind, Whitley

When
August 6, 8:05 PM EST to 8:06 PM EST
Where
Whitley County, 0.86 mi SW of Columbia City
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.160, -85.490

Emergency management officials reported a large tree fell onto a home, as well as taking down power lines.

Thunderstorm Wind, Elkhart

When
August 6, 8:52 PM EST to 8:53 PM EST
Where
Elkhart County, 0.52 mi E of Waterford Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.550, -85.820

Local media reported a tree split from the strong winds and fell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyThe tornado archive for Indiana, 2018Warnings in Indiana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780428, 780435, 780422, 780424, 780425, 780427.